Alert archive / Iowa / Tornado Warnings in 1998

Tornado Warning 18, NWS Quad Cities, IA

May 15, 1998Jefferson County, Iowa

NWS Quad Cities, IA issued this tornado warning at May 15, 1998, 4:48 PM CDT for Jefferson County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 1998, 4:48 PM CDT (21:48 UTC)
Expired
May 15, 1998, 5:25 PM CDT
In force
37 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Jefferson County, IA

The radar

The Quad Cities radar (KDVN), 131 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

928 
WFUS1 KMLI 152149 RRA
TORMLI
IAC101-152225-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 PM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEASTERN IOWA

* UNTIL 525 PM CDT

* AT 448 PM CDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 22
  MILES EAST OF OTTUMWA OR 6 MILES WEST OF PLEASANT PLAIN MOVING
  NORTHEAST AT 55 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  PLEASANT PLAIN                             AROUND 450 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

WEISSER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 15, 2:03 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 15, 2:03 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 PM CDT FRI MAY 15 1998

18Z SURFACE ANALYSIS HAS MAIN LOW WEST OF KOMA WITH THE COLD FRONT
INTO EASTERN KANSAS.  NUMEROUS TROFS ARE EAST OF THE LOW AND FRONT
ACROSS WESTERN MISSOURI AND THE WESTERN HALF OF IOWA.  ISODROSOTHERM
ANALYSIS HAS UPPER 60 AND LOW 70 DEWPOINTS ACROSS THE FORECAST AREA.
SATELLITE TRENDS HAS MAINLY THICK CI/CS ACROSS THE FORECAST AREA BUT
ACTIVITY IN WESTERN MISSOURI APPEARS TO BE GETTING BETTER ORGANIZED
ON NOSE OF DRY PUNCH AND WINDS AROUND 100 KTS AS NOTED BY ACARS AND
PROFILER DATA.

PROBLEMS TONIGHT ARE SEVERE CHANCES...THEN CLOUDS AND TEMPERATURES.

12Z MODELS APPEAR TO HAVE INITIALIZED OK BUT ALL WERE UNDERDOING THE
AMOUNT OF MOISTURE AT 18Z.  BELIEVE BEST CHANCES FOR SEVERE LIE WITH
DEVELOPMENT OCCURRING IN WESTERN MISSOURI.  ADAP GRAPHICS INDICATE
CAP CONTINUING TO WEAKEN WITH CAPES AOA 3000 J/KG.  WITH MID LEVEL
WIND AOA 100 KTS STORMS WILL RACE ONCE THEY GET GOING.  THUS
THUNDERSTORMS DEVELOPING...SOME POSSIBLY SEVERE THIS EVENING STILL
LOOKS GOOD.  AFTER MIDNIGHT CLEARING SKIES WITH FROPA.

TRAJECTORY METHOD YIELDS 50S AND LOW 60S WHICH IS IN FAIR AGREEMENT
WITH FWC/FAN NUMBERS.  HOWEVER WITH MODELS ALL UNDERDOING OVERALL
MOISTURE...I QUESTION THIS.  THUS CURRENT THINKING IS THAT 60 TO 65
MIGHT BE BETTER.

CID 061/70  DBQ 062/80  MLI 063/70  BRL 062/70

PIERCE

In the hours before

Special weather statement, May 15, 3:37 PM CDT, 1 hour 11 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-152235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
337 PM CDT FRI MAY 15 1998

...TORNADO WATCHES NOW IN EFFECT FOR THE AREA...

TORNADO WATCH NUMBER 355 IS IN EFFECT FOR MUCH OF IOWA UNTIL 900 PM.

COUNTIES IN THIS WATCH ARE...BENTON...IOWA...KEOKUK...JEFFERSON...
AND VAN BUREN.

NEWLY ISSUED TORNADO WATCH NUMBER 356 IS IN EFFECT FOR PARTS OF
MISSOURI AND ILLINOIS UNTIL 1000 PM.

COUNTIES IN THIS WATCH ARE...HANCOCK AND MCDONOUGH.

STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR LOCAL
RADIO OR TELEVISION STATIONS FOR MORE INFORMATION ON THIS SEVERE
WEATHER SITUATION.

PIERCE
Special weather statement, May 15, 3:37 PM CDT, 1 hour 11 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-152235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
337 PM CDT FRI MAY 15 1998

...TORNADO WATCHES NOW IN EFFECT FOR THE AREA...

TORNADO WATCH NUMBER 355 IS IN EFFECT FOR MUCH OF IOWA UNTIL 900 PM.

COUNTIES IN THIS WATCH ARE...BENTON...IOWA...KEOKUK...JEFFERSON...
AND VAN BUREN.

NEWLY ISSUED TORNADO WATCH NUMBER 356 IS IN EFFECT FOR PARTS OF
MISSOURI AND ILLINOIS UNTIL 1000 PM.

COUNTIES IN THIS WATCH ARE...HANCOCK AND MCDONOUGH.

STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR LOCAL
RADIO OR TELEVISION STATIONS FOR MORE INFORMATION ON THIS SEVERE
WEATHER SITUATION.

PIERCE
Local storm report, May 15, 4:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
428 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0426 PM    HAYESVILLE                IA   1.75 INCH HAIL
05/15/98   KEOKUK

0441 PM    SIGOURNEY                 IA   1.75 INCH HAIL
05/15/98   KEOKUK
Local storm report, May 15, 4:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
428 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0426 PM    HAYESVILLE                IA   1.75 INCH HAIL
05/15/98   KEOKUK

0441 PM    SIGOURNEY                 IA   1.75 INCH HAIL
05/15/98   KEOKUK
Local storm report, May 15, 4:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0515 PM    1 W WASHINGTON            IA   TORNADO
05/15/98   WASHINGTON                     TORNADO HIT SALE BARN JUST
                                          WEST OF WASHINGTON IOWA

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 4:14 PM CDTSevere Thunderstorm WarningDVNKeokuk46 min
May 15, 4:20 PM CDTSevere Thunderstorm WarningDVNJefferson50 min
May 15, 4:34 PM CDTTornado WarningDVNKeokuk36 min
May 15, 4:42 PM CDTSevere Thunderstorm WarningDVNWashington48 min
May 15, 4:53 PM CDTSevere Thunderstorm WarningDVNIowa32 min
May 15, 5:03 PM CDTTornado WarningDVNWashington47 min
May 15, 5:28 PM CDTTornado WarningDVNJohnson47 min
May 15, 5:39 PM CDTTornado WarningDVNCedar51 min
May 15, 5:43 PM CDTTornado WarningDVNMuscatine32 min
May 15, 6:22 PM CDTTornado WarningDVNJones48 min
May 15, 6:44 PM CDTTornado WarningDVNJackson51 min
May 15, 6:49 PM CDTTornado WarningDVNCedar21 min

Nearby

Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.